New York, 2010

Hail and Damaging Winds in New York, July 21, 2010

July 21, 2010 · NWS BUF · 24 events in 9 counties and zones

Thunderstorms developed ahead of an approaching cold front. The thunderstorms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$260,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms developed ahead of an approaching cold front. The thunderstorms produced large hail and damaging winds. Hail up to an inch and three-quarters was reported in Ontario, Wayne and Jefferson counties. The thunderstorm winds downed trees and power lines in Lyons, Rochester, Brighton, Clayton, Cape Vincent, Elba, Adams Center, Fulton and Constableville. Utility companies reported thousands without power. In Calcium, a large tree fell onto a house. In Lafargeville, the strong winds resulted in damage at the Can-Am Motorsports Park. A roof was torn off, bleachers damaged, and a tower section of spectator luxury boxes was damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 21, 6:21 AM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 21, 6:21 AM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
721 AM EDT WED JUL 21 2010

.SYNOPSIS...
A NEARLY STATIONARY FRONTAL BOUNDARY STRETCHING FROM THE OHIO VALLEY
INTO THE MID ATLANTIC WILL REMAIN IN PLACE AND KEEP A CHANCE OF A
SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. AN AREA OF HIGH PRESSURE
WILL BRING A DRY AND MOSTLY SUNNY THURSDAY BEFORE THE NEXT CHANCE OF
RAIN ARRIVES BY THE END OF THE WEEK AS A WARM FRONT APPROACHES THE
REGION FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
WEAK WARM ADVECTION PRODUCING SCATTERED SHOWERS FROM SOUTHERN
ONTARIO TO WESTERN PA...AND DRIFTING EAST. MORE CONCENTRATED
CONVECTION OVER LAKE HURON AS SETTLING A LITTLE MORE TO THE
SOUTHEAST. THE MODELS ARE HAVING A DIFFICULT TIME HANDLING THIS
NOCTURNAL ACTIVITY...SO WILL TEND TOWARD PERSISTENCE AND EXTRAPOLATE
THE PRECIP INTO THE SOUTHERN AND WESTERN PORTIONS OF THE FORECAST
AREA WITH CHANCE POPS DURING THE EARLY MORNING HOURS.

NAM WRF AND HRRR ARE DOING BETTER HANDLING THE BETTER CHANCE FOR
CONVECTION ACROSS THE REGION DURING THE EARLY AFTERNOON AS A MORE
DEFINED VORT MAX ARRIVES FROM THE CENTRAL GREAT LAKES. WILL CARRY
HIGHER CHANCE AND LIKELY POPS AS THIS FEATURE SWINGS ACROSS THE
REGION THIS AFTERNOON. WRF AND HRRR ARE PARTICULARLY KEEN ON
DEVELOPING A BAND OF SHRA/TSRA ALONG THE LAKE BREEZE CONVERGENCE
BETWEEN LAKES ERIE AND ONTARIO DURING THE EARLY AFTERNOON...WHEREAS
NAM CARRIES THE MORNING CONVECTION FROM LAKE HURON TO THE NORTH
COUNTRY. COULD SEE TRAINING IN THE LAKE BREEZE BANDS AS STEERING
WINDS BECOME MORE WESTERLY THROUGH THE DAY.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
THIS PERIOD WILL START WITH A BREAK IN THE UNSETTLED WX REGIME AS A
FAIRLY STRONG RIDGE OF HIGH PRESSURE SETTLES DOWN ACROSS ONTARIO AND
THE EASTERN LAKES AND PROVIDES A FINE DAY ON THURSDAY. THERE STILL
BE BE REMNANTS OF A TROF AND SHORT WAVE SLIDING SE ACROSS ST LAWR
VALLEY IN THE MORNING...SO WILL MAINTAIN SLGT CHC POPS UP
THERE...OTHERWISE PLENTY OF SUNSHINE WITH 850 MB TEMPS OF 14C
SUPPORTING SEASONABLE LOWER 80S IN THIS NORMALLY WARMEST TIME OF THE
YEAR.

THEN...PATTERN WILL BECOME QUITE ACTIVE WITH SOME HYDRO AND SEVERE
WX CONCERNS ON FRIDAY AND SATURDAY RESPECTIVELY.

OVERALL...MODELS NOW IN FAIRLY GOOD AGREEMENT IN PUSHING A WARM
FRONT ACROSS THE REGION DURING FRIDAY...THEN SETTLING A WEST-EAST
FRONT JUST TO OUR NORTH FRI NT AND MUCH OF SATURDAY BEFORE A SHARP
TROF DRAGS A COLD FRONT ACROSS THE REGION SAT NT.

WILL BUMP UP TIME A FEW HOURS AND BRING CHC POPS INTO FAR WEST AFTER
09Z FRI...AND HIGH CHC/LOW LIKELY POPS FOR WARM FRONTAL
SHOWERS/TSTMS DURING FRIDAY. TOUGH TO GET SPECIFIC YET...DEPENDING
ON POSITION OF FRONT...BUT IT DOES APPEAR BEST SHOT OF QPF WILL BE
MORNING/MIDDAY WEST AND MIDDAY/AFTERNOON EAST...WITH HIGHER AMTS
CLOSER TO LK ONTARIO AND LOWER SRN TIER. PW'S RISE RAPIDLY TO NEAR 2
INCHES SO COPIOUS QPF IS POSSIBLE WITH THE WARM FRONT. THIS BEING
SAID...IT MAY BECOME DRY WINDY AND HUMID OVER MUCH OF THE REGION BY
LATE AFTERNOON/EVENING FRI.

AREA WILL BE IN WARM SECTOR FRI NT WITH DEW PTS RISING TO 70 AND
TEMPS HOLDING WELL UP IN THE 70S IN THE TROPICAL AIRMASS.
AGAIN...ASSUMING FRONT LIES JUST TO OUR NORTH...ANY PRECIP WILL BE
SCATTERED WITH HIGHER POPS FURTHER NORTH.

SATURDAY COULD BE A QUITE INTERESTING DAY. IT NOW APPEARS THAT THE
STALLED FRONT WILL STAY JUST TO OUR NORTH DURING THE DAY...WHILE A
WAVE OF LOW PRESSURE RUNS ALONG IT AND THEN DRAGS A COLD FRONT DOWN
SAT EVE/NT. IF THIS PANS OUT...OUR REGION WILL BE IN A SOUPY
TROPICAL AIRMASS PER GFS WITH 850 MB TEMPS IN 20-22C
RANGE...SUPPORTING U80S/L90S WITH ANY CLEARING AT ALL. WILL TEMPER
THIS A BIT THIS FAR OUT BUT IT COULD BE QUITE STEAMY. PW'S RISE TO
2.5 INCHES...ALMOST UNHEARD OF HERE...BUT WE MAY LACK A TRIGGER AT
FIRST AS IT WILL BE WARM ALOFT TOO. HOWEVER...AS FRONT APPROACHES
LATER IN THE DAY...CONVECTION WILL POP AND SEVERE WX QUITE POSSIBLE.
ONE CAVEAT...IF FRONT STALLS A BIT FURTHER SOUTH...LIKE RIGHT OVER
OUR CWA...THERE WOULD BE LESS THREAT FOR SEVERE BUT INCREASED THREAT
FOR FLOODING AS STORMS WOULD TEND TO "TRAIN". THIS SCENARIO IS LESS
LIKELY BUT STILL POSSIBLE. STAY TUNED. FOR NOW WILL GO WITH HIGH CHC
POPS ON SATURDAY ALL AREAS...AND CONTINUE SAT NT...GRADUALLY
TAPERING OFF LATE FROM NORTHWEST TO SOUTHEAST.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
THIS PERIOD CONTINUES TO LOOK SOLID WITH GOOD MODEL CONSENSUS IN
BUILDING A LARGE RIDGE OVER THE LOWER LAKES. ONLY QUESTION WOULD BE
HOW FAST WE CLEAR OUT ON SUNDAY...EC AND OLDER HPC GRAPHICS A BIT
SLOWER SO MAINTAINED CHC POPS SOUTH AND EAST SUNDAY MORNING...
OTHERWISE IMPROVEMENT DURING THE DAY. GFS IS SHARPER WITH UPPER TROF
OVER EASTERN CANADA AND ASSOCIATED COOL DOWN WITH 850 MB TEMPS DOWN
TO 10-12C SO OUR 80 DEG STREAK MAY BE IN JEOPARDY THEN.

MON AND TUES LOOK LIKE SUMMER BEAUTIES WITH SUNSHINE AND SEASONABLE
TEMPS...NR 80 MONDAY...L-M 80S TUES.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
A DISCRETE THUNDERSTORM CELL IS APPROACHING KBUF AT 11Z AND WILL
CROSS THE SITE WITH MVFR TO POSSIBLE IFR CONDITIONS THROUGH 1145Z.

AN UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE EAST SOUTHEAST
ACROSS THE REGION THIS AFTERNOON. THERE WILL BE ENOUGH
INSTABILITY ACCOMPANYING THIS FEATURE TO PRODUCE SCATTERED
SHWRS/TSTMS WITH LOCALLY MVFR/IFR CONDITIONS SHOULD THE CONVECTIVE
CELLS HIT THE TAF SITES. THIS ACTIVITY WILL LAST THROUGH ABOUT 03Z
THURSDAY WITH VFR CONDITIONS FOR ALL SITES EXCEPTING KART WHERE
THERE WILL BE A LINGERING CHANCE OF SHRA AND POSSIBLE MVFR CIGS OVER
THE UPPER SAINT LAWRENCE RIVER VALLEY THROUGH THE REMAINDER OF THE
NIGHT.

OUTLOOK...
THURSDAY...VFR.
FRIDAY AND SATURDAY...VFR/MVFR WITH A CHANCE OF SHOWERS OR
THUNDERSTORMS.
SUNDAY...MAINLY VFR.

&&

.MARINE...
WINDS AND WAVES WILL REMAIN BELOW SMALL CRAFT CRITERIA...BUT IT
COULD BECOME QUITE CHOPPY ON NORTHEASTERN LAKE ERIE WITH SOUTHWEST
WINDS FRESHENING AHEAD OF A COLD FRONT. FOLLOWING THE COLD FRONT
THIS EVENING...WINDS WILL SHIFT TO THE NORTHWEST. THIS MAY BRING A
PERIOD OF SMALL CRAFT ADVISORY CONDITIONS TO THE SOUTHEAST SHORE OF
LAKE ONTARIO FROM ABOUT ROCHESTER OVER TO MEXICO BAY ON THURSDAY
FROM MID MORNING THROUGH THE AFTERNOON. WINDS AND WAVES WILL
DIMINISH ON THURSDAY EVENING AND NIGHT AS HIGH PRESSURE BUILDS OVER
THE LOWER LAKES.

&&

.CLIMATE...
TUESDAY WAS THE 17TH CONSECUTIVE DAY WITH THE TEMPERATURE
REACHING THE 80S OR HIGHER AT BUFFALO. THIS TIES FOR THE 8TH
LONGEST SUCH STRETCH IN THE OVERALL 138 YRS OF RECORD. WE HAVE A
LONG WAYS TO GO TO REACH THE RECORD THOUGH...32 DAYS IN JUNE/JULY
1949. JULY CONTINUES QUITE WARM AT 4 DEG ABOVE NORMAL.

OVER IN ROCHESTER...SIMILAR NUMBERS...TUES WAS THE 18TH
CONSECUTIVE DAY OF 80S OR HIGHER...TYING FOR 7TH IN THE 138 YRS OF
RECORD. RECORD IS 29 DAYS IN JUN/JUL 1921. JULY THIS YEAR ALSO
AVERAGING SOME 4 DEG ABOVE NORMAL.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...WCH
NEAR TERM...WCH
SHORT TERM...SFM
LONG TERM...APFFEL/SFM
AVIATION...WCH
MARINE...SFM/WCH
CLIMATE...
Hazardous weather outlook, Jul 21, 4:03 AM EST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
503 AM EDT WED JUL 21 2010

NYZ001>008-010>014-019>021-085-220915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
503 AM EDT WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

DIURNAL HEATING COUPLED WITH A MID LEVEL DISTURBANCE FORECAST TO
SLIDE EAST SOUTHEAST ACROSS THE REGION MAY TOUCH OFF THUNDERSTORMS
THIS AFTERNOON...ESPECIALLY ALONG LAKE BREEZE BOUNDARIES. THERE
IS A SLIGHT RISK THAT THE STORMS COULD BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-220915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
503 AM EDT WED JUL 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SFM

In the hours before

Special weather statement, Jul 21, 6:13 AM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
713 AM EDT WED JUL 21 2010

NYZ010-211215-
NORTHERN ERIE-
INCLUDING THE CITY OF...BUFFALO
713 AM EDT WED JUL 21 2010

...THUNDERSTORM TO MOVE ACROSS METRO BUFFALO...

AT 710 AM...A THUNDERSTORM WITH HEAVY RAIN WAS OVER THE NIAGARA
PENINSULA ABOUT 10 MILES WEST OF BUFFALO. IT WAS MOVING EAST AT 25
MPH AND WILL MOVE ACROSS THE METRO AREA BETWEEN 730 AND 830 AM.
LOOK FOR FREQUENT LIGHTNING AND HEAVY DOWNPOURS WHICH CAN CAUSE
PONDING IN LOW LYING AREAS AND SLOW DOWNS TO THE MORNING COMMUTE.
A QUICK HALF INCH OF RAIN CAN BE EXPECTED IN LESS THAN 30 MINUTES.

SFM
Special weather statement, Jul 21, 7:37 AM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
837 AM EDT WED JUL 21 2010

NYZ011>013-211330-
GENESEE NY-LIVINGSTON NY-WYOMING NY-
837 AM EDT WED JUL 21 2010

...STRONG THUNDERSTORM MOVING THROUGH NORTHERN WYOMING COUNTY...

* AT 834 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL UP TO PENNY
  SIZE...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR
  ATTICA...AND MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  WYOMING
  RETSOF
  GENESEO

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4289 7763 4265 7764 4275 7836 4288 7834

HITCHCOCK

The radar

The Buffalo radar (KBUF), 56 km away, was scanning. The volume nearest the first event began at 12:48 UTC.

Open the radar archive at this moment

Event by event

12 hail, 12 thunderstorm wind. Local standard time, as filed.

Hail, Wyoming

When
July 21, 7:48 AM EST
Where
Wyoming County, 2.81 mi S of Wyoming
Measured
0.75 in hail
Reported by
Public
Coordinates
42.780, -78.090

Hail, Wayne

When
July 21, 10:52 AM EST
Where
Wayne County, 2.61 mi ESE of Marion
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
43.140, -77.150

Thunderstorm Wind, Wayne

When
July 21, 11:15 AM EST
Where
Wayne County, 0.86 mi SE of Lyons
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
43.060, -76.990

Rochester media reported trees down.

Hail, Wayne

When
July 21, 11:17 AM EST
Where
Wayne County, 1.66 mi ESE of Pilgrimport
Measured
1 in hail
Reported by
Public
Coordinates
43.090, -76.950

Quarter size hail fell at Wayne Hills Country Club in Lyons.

Hail, Wayne

When
July 21, 11:18 AM EST
Where
Wayne County, 2.45 mi SE of Pilgrimport
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.080, -76.940

Thunderstorm Wind, Monroe

When
July 21, 12:26 PM EST
Where
Monroe County, (Roc)rochester Arpt
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
43.120, -77.670

Thunderstorm Wind, Monroe

When
July 21, 12:30 PM EST
Where
Monroe County, 2.17 mi ENE of (Roc)rochester Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
43.135, -77.632

Rochester media reported trees down on Elgin Street.

Thunderstorm Wind, Monroe

When
July 21, 12:42 PM EST
Where
Monroe County, 0.86 mi SW of Bushnell Basin
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
43.060, -77.490

Rochester media reported trees down.

Hail, Wayne

When
July 21, 1:00 PM EST
Where
Wayne County, 0.86 mi SE of Newark
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.040, -77.090

Hail, Ontario

When
July 21, 1:30 PM EST
Where
Ontario County, 0.86 mi SW of Bilsboro
Measured
1 in hail
Reported by
Public
Coordinates
42.790, -76.980

Thunderstorm Wind, Jefferson

When
July 21, 2:51 PM EST
Where
Jefferson County, 1.21 mi SE of Grindstone
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
44.270, -76.130

Numerous trees were downed on Grindstone Island.

Hail, Jefferson

When
July 21, 3:00 PM EST
Where
Jefferson County, 2.49 mi NNE of St Lawrence
Measured
1.75 in hail
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
44.214, -76.155

Large trees were downed in addition to the hail.

Thunderstorm Wind, Jefferson

When
July 21, 3:04 PM EST
Where
Jefferson County, 1.81 mi NNW of St Lawrence
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
44.203, -76.186

Law enforcement reported trees down.

Hail, Jefferson

When
July 21, 3:05 PM EST
Where
Jefferson County, 0.85 mi NW of Clayton
Measured
1 in hail
Reported by
Public
Coordinates
44.240, -76.090

Winds were estimated to 60 mph as well.

Thunderstorm Wind, Jefferson

When
July 21, 3:09 PM EST
Where
Jefferson County, 0.9 mi E of La Fargeville
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
44.198, -75.952

Law enforcement reported significant damage at Can-Am Motorsports Park.

Thunderstorm Wind, Genesee

When
July 21, 3:51 PM EST
Where
Genesee County, 0.5 mi W of Elba
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.080, -78.190

Law enforcement reported a large tree down.

Thunderstorm Wind, Jefferson

When
July 21, 3:55 PM EST
Where
Jefferson County, 1.21 mi NW of Calcium
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
44.030, -75.870

Law enforcement reported a tree fell on a house.

Hail, Genesee

When
July 21, 4:12 PM EST
Where
Genesee County, 1.22 mi SW of Stone Church
Measured
0.75 in hail
Reported by
Public
Coordinates
43.040, -77.990

Hail, Jefferson

When
July 21, 5:15 PM EST
Where
Jefferson County, 1.47 mi SSE of Sackets Harbor
Measured
0.75 in hail
Reported by
Public
Coordinates
43.930, -76.110

Hail, Jefferson

When
July 21, 5:33 PM EST
Where
Jefferson County, 1.47 mi SSE of Sackets Harbor
Measured
0.75 in hail
Reported by
Public
Coordinates
43.930, -76.110

Thunderstorm Wind, Jefferson

When
July 21, 5:39 PM EST
Where
Jefferson County, 2.08 mi ENE of Smithville
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.886, -76.064

Law enforcement reported trees down at the intersection of County Routes 66 and 63.

Hail, Cayuga

When
July 21, 5:41 PM EST
Where
Cayuga County, 1.71 mi NW of Sterling Vly
Measured
0.88 in hail
Reported by
Public
Coordinates
43.370, -76.650

Thunderstorm Wind, Oswego

When
July 21, 5:55 PM EST
Where
Oswego County, Fulton
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.320, -76.420

Law enforcement reported trees down in Fulton.

Thunderstorm Wind, Lewis

When
July 21, 6:30 PM EST
Where
Lewis County, 2.13 mi W of Tallcottville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.535, -75.412

Law enforcement reported trees down on Spencer Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 253993, 253995, 253996, 253998, 253999, 254011, 254013, 254018, 254019, 254021, 254025, 254027, 254029, 254030, 254034, 254036, 254039, 254040, 254044, 254046, 254048, 254049, 254052, 254051.